Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Tucson, AZ

July 11, 2020Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2020, 5:38 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 5:38 PM MST (00:38 UTC)
Expired
Jul 11, 2020, 6:30 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:39 PM MSTTSTM WND GST 796 Wsw Huachuca City, AZASOS STATION KALK PIONEER AIRFIELD.
Jul 11, 5:46 PM MSTTSTM WND DMG2 Ese Sierra Vista, AZ5 POWER POLES DOWN IN SIERRA VISTA NEAR WILCOX AND S CARMICHAEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS55 KTWC 120038
SVRTWC
AZC003-023-120130-
/O.NEW.KTWC.SV.W.0009.200712T0038Z-200712T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
538 PM MST Sat Jul 11 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...
  Eastern Santa Cruz County in southeastern Arizona...

* Until 630 PM MST.

* At 538 PM MST, a severe thunderstorm was located near Fort
  Huachuca, or 11 miles northwest of Sierra Vista, moving west at 20
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort
  Huachuca and Canelo.

This includes the following highways...
 Route 82 between mile markers 31 and 40, and between mile markers 42
and 56.
 Route 83 between mile markers 7 and 36.
 Route 90 between mile markers 306 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3173 11026 3148 11031 3142 11072 3172 11067
TIME...MOT...LOC 0038Z 091DEG 17KT 3157 11040 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
178 
WWUS55 KTWC 120049
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
549 PM MST Sat Jul 11 2020

AZC003-023-120130-
/O.CON.KTWC.SV.W.0009.000000T0000Z-200712T0130Z/
Cochise-Santa Cruz-
549 PM MST Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR SOUTHWESTERN COCHISE AND EASTERN SANTA CRUZ COUNTIES...

At 547 PM MST, a severe thunderstorm was located near Fort Huachuca,
or 14 miles west of Sierra Vista, moving west at 20 mph.

HAZARD...75 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca
and Canelo.

This includes the following highways...
 Route 82 between mile markers 31 and 40, and between mile markers 42
and 56.
 Route 83 between mile markers 7 and 36.
 Route 90 between mile markers 306 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is likely producing 
widespread wind damage near and east of Ft Huachuca. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.

&&

LAT...LON 3173 11026 3148 11031 3142 11072 3172 11067
TIME...MOT...LOC 0047Z 091DEG 17KT 3157 11045 

HAIL...0.75IN
WIND...70MPH
 
$$

Meyer
280 
WWUS55 KTWC 120129
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
629 PM MST Sat Jul 11 2020

AZC003-023-120138-
/O.EXP.KTWC.SV.W.0009.000000T0000Z-200712T0130Z/
Cochise-Santa Cruz-
629 PM MST Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND
EASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 630 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3173 11026 3148 11031 3142 11072 3172 11067
TIME...MOT...LOC 0128Z 091DEG 17KT 3157 11067 

$$

TGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Sat Jul 11 2020

.SYNOPSIS...Very hot daytime temperatures into early next week,
with record or near record highs through Monday. We'll have enough
moisture around for isolated to scattered showers and thunderstorms,
with the best chances mainly south of Tucson and in the eastern
mountains.

&&

.DISCUSSION...The heat is on this weekend with Excessive Heat
Warnings in place through Monday across most of the area with
Sunday likely the hottest day. Record or near record highs next
three days.

Mostly sunny to partly cloudy across the area this afternoon. The
exception was across the White mountains where it was mostly
cloudy with isolated showers/thunderstorms. Afternoon temperatures
were at or up to 4 degrees warmer than this time Friday with
surface dewpoints in the 40s to mid 50s. Some drier air has moved
into the far eastern areas thus PW values this afternoon ranged
from 0.80" near AZ/NM border to 1.5" western areas. Steering
easterly around 10-15 mph.

Outside of the Whites, convection over the higher terrain E/SE of
Tucson rather slow. Latest CAMs have mainly isolated thunderstorms
moving west across the area through this evening. Best areal
coverage for short lived strong storms with localized heavy rain
still appears to be across Santa Cruz county and the southern
parts of central Pima county or south of Sells. There still
remains a slight chance of a brief thunderstorm over the Bighorn
Burn scar into early this evening.

Sunday still looks like a furnace area wide with the hottest
temperatures of the year. Thunderstorm chances remain on the very
low end side.

Next week: Slight chance of thunderstorms first half of next week
and with the high drifting into a more favorable position late in
the week an uptick in activity is expected. Temperatures start the
week rather hot, near record highs on Monday, then gradually cool
closer to normal mid-July values.

&&

.AVIATION...Valid through 13/00Z.
SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into
the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA
will diminish after 12/04Z but will is once again expected Sunday
after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with
a few gusts around 20-25 kts through about 12/03Z then becoming
variable less than 12 kts the remainder of the forecast period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There is a slight chance of mainly afternoon and
evening showers and thunderstorms from the Tucson metro area, south
and east through Sunday, then mainly south to southeast of Tucson
Monday and Tuesday before perhaps an increase in coverage later in
the upcoming week. That said the best chances remain along the
International Border and across the White Mountains. Through Monday
temperatures will peak near or above record levels before easing
back to more normal levels next week.  Humidity levels will remain
close to average through the week with generally good overnight
recoveries. 20-ft winds will generally remain less than 15 mph
outside of the usual afternoon gustiness due to daytime heating.
Also, any afternoon/evening thunderstorms will capable of gusts of
45+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 11, 3:52 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
352 PM MST Sat Jul 11 2020

AZZ508-512-112315-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
352 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 415
PM MST...

At 352 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Chiricahua National Monument, or 21 miles southeast of
Willcox, moving west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Cochise
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 10944 3200 10943 3195 10972 3218 10972
TIME...MOT...LOC 2252Z 105DEG 14KT 3206 10953

TGD
Special weather statement, Jul 11, 4:44 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Sat Jul 11 2020

AZZ503-513-120015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
444 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 515 PM MST...

At 443 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 15 miles west of Sierra Vista, moving west at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Parker Canyon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3143 11036 3135 11038 3137 11059 3152 11055
TIME...MOT...LOC 2343Z 105DEG 11KT 3142 11046

TGD
Special weather statement, Jul 11, 5:20 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Sat Jul 11 2020

AZZ507-513-120100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
520 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
600 PM MST...

At 519 PM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista, moving west at 15 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Charleston and
Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3167 11014 3141 11015 3138 11032 3167 11043
TIME...MOT...LOC 0019Z 088DEG 16KT 3152 11027

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 11, 5:28 PM MSTDust Storm WarningTWCCochise62 min
Jul 11, 5:52 PM MSTSevere Thunderstorm WarningTWCCochise53 min
Jul 11, 6:37 PM MSTSevere Thunderstorm WarningTWCCochise, Pima53 min
Jul 11, 7:01 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Jul 11, 7:06 PM MSTDust Storm WarningTWCPima, Santa Cruz54 min
Jul 11, 7:30 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 11, 7:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 11, 7:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr
Jul 11, 8:06 PM MSTDust Storm WarningTWCPima, Pinal84 min
Jul 11, 8:23 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Jul 12, 2:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 12, 4:36 PM MSTSpecial Weather StatementTWC39 min
Jul 12, 4:52 PM MSTSpecial Weather StatementTWC23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.